North Carolina, 2024

Hail and Damaging Winds in North Carolina, May 7, 2024

May 7, 2024 · NWS RNK · 13 events in 4 counties and zones

A weak upper level disturbance moved across the region during the afternoon hours. Afternoon heating coupled with modest dew points resulted in building instability with steep lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak upper level disturbance moved across the region during the afternoon hours. Afternoon heating coupled with modest dew points resulted in building instability with steep lapse rates. Storms developed across the North Carolina Foothills and produced areas of wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 7, 1:26 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, May 7, 1:26 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
226 PM EDT Tue May 7 2024

.SYNOPSIS...
The weather pattern will remain unsettled for much of the week with
a daily threat of afternoon and evening thunderstorms through
Thursday. The risk of flash flooding will increase through the week,
with wet antecedent conditions and multiple, consecutive days
of showers and storms. Cooler and drier weather returns by the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM EDT Tuesday...

Key Messages:

1. Showers and thunderstorms possible this afternoon and evening.
2. Main hazards are damaging winds and hail, and locally heavy
rain.

Mid and upper level ridging situated over the southeast continues to
build just west of the area through today, while a warm front lifts
farther northward into the upper Mid Atlantic. The morning sounding
showed mostly westerly to northwesterly winds from the surface to
aloft, so thinking coverage of storms today will be limited,
especially in the east where downsloping will suppress storm
development. However, model soundings on some of the CAMs suggest
surface flow turning more southwesterly by the mid to late evening
today, giving a veering wind profile, and more favorable for
thunderstorm development. But, by that time of day, temperatures
will be decreasing with the loss of daytime heating, so
atmospheric instability will be on a downward trend. That all
being said, overall thinking is a limited coverage of any
storms today, but any storms that do develop have the potential
to be severe, with the main hazards being damaging wind and
hail, timing between 6 PM and 9/10 PM.

Temperatures will be in the upper 70s in the west, and mid to upper
80s in the east today. Tonight, lows will be in the low to mid
60s. Patchy fog may again form late tonight through tomorrow
morning.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Tuesday...

Key Message:

1. Showers and storms possible again late Wednesday.

A surface low tracks into and across the northeastern US, with
a slow moving cold front trailing through the Mid Atlantic into
the Central Appalachians, keeping the chances for showers in the
west through Wednesday morning. A break in the precipitation
through the middle part of the day is expected as the upper
shortwave associated with Tuesday's system moves farther east.
Westerly winds increase behind this departing system, also
helping to bring an end to the lingering showers. The
approaching cold front will serve as a focus for shower and
thunderstorm development late Wednesday and into Thursday.
Mostly sunny skies Wednesday and plentiful atmospheric moisture
will result in greater instability. With better forcing at the
surface and aloft, there is a marginal risk for severe
thunderstorms late Wednesday, main hazards being damaging wind,
large hail, and heavy rain, given above the continued normal
PWATs.

Temperatures will be a few degrees warmer, with highs in the
upper 70s in the west, mid to upper 80s in the east.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Tuesday...

Key Messages:

  - Numerous thunderstorms Thursday
  - Cooler at the end of the week

A surface low pressure system tracks from the Ohio Valley to off the
East Coast Thursday, pushing a significant cold front through the
Mid Atlantic region. Showers and thunderstorms will be ongoing
Thursday morning ahead of the front.

Deeper moisture pushes south through the Carolinas on Thursday night
and Friday as precipitable water values drop below an inch and
surface dew points lower into the 40s. At upper levels flow becomes
more west to northwest as a long wave through develops over the
northeast United States. A short wave coming through the northwest
flow will bring a cold front through the region Saturday night and
Sunday. This will result in a chance of showers and thunderstorms
mainly in the mountains.

Maximum temperatures Friday through Sunday will be 5 to 10 degrees
below normal, with a gradual warming trend next week. The coldest
overnight lows will be Friday night. A few of the typically favored
locations may cool into the 30s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 150 PM EDT Tuesday...

Mostly VFR to MVFR conditions presently observed across the
area. A few isolated showers have begun to pop up in far
southwestern VA and northwest NC. Expecting only isolated to
scattered coverage of showers and thunderstorms today, coverage
limited by the westerly winds at the surface and aloft. Greatest
chances for storms are over the mountains, so have included
VCTS for KLWB, KBLF, and KBCB. Storms that do develop this
afternoon and evening have the potential to produce damaging
wind gusts and hail. Coverage of showers and storms will
decrease after sunset, and any lingering showers should diminish
after midnight.

Ceilings lower to sub-VFR Wednesday morning west of the Blue
Ridge, improving after sunrise. Otherwise, ceilings east of the
mountains should remain VFR through the TAF period. Reductions
in visibilities from patchy fog are possible again for a few
hours during the morning hours given ample moisture and clearer
skies in the east. Patchy fog is also possible in the valleys,
like KLWB and KBCB.

Winds turn southwesterly later Tuesday evening, and will be
west-southwesterly through Wednesday at 5 to 10 knots. Winds
gusts may reach 15 to 20 knots this afternoon across the higher
elevations, and again Wednesday afternoon.

Forecast confidence is average.

Extended Aviation Outlook...

Unsettled weather is expected for much of the week. Daily
threat of SHRA/TSRA through at least Friday. This will bring
periods of MVFR/IFR ceilings and visibilities at times. Winds
through Wednesday will favor a SW direction and may be gusty at
times.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AS/BMG
NEAR TERM...AS
SHORT TERM...AS
LONG TERM...AMS
AVIATION...AS/BMG
Hazardous weather outlook, May 7, 2:02 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
302 PM EDT Tue May 7 2024

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-080915-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
302 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this afternoon and
evening. The primary hazards are large hail and damaging wind.

There is a marginal risk for excessive rainfall which may lead to
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...there is a slight risk of severe thunderstorms. The
primary hazards are large hail and damaging wind and isolated
tornadoes. There a marginal risk for excessive rainfall which may lead
to localized flash flooding.

Thursday...There is a marginal risk for severe thunderstorms. The
primary hazards are large hail and damaging wind. There is a marginal risk
for excessive rainfall which may lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-080915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
302 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this afternoon and
evening. The primary hazards are large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...there is a slight risk of severe thunderstorms. The
primary hazards are large hail and damaging wind.

Thursday...there is a slight risk of severe thunderstorms. The
primary hazards are large hail and damaging wind. There is a marginal risk
for excessive rainfall which may lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday.

In the hours before

Local storm report, May 7, 2:27 PM EST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
327 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     Tstm Wnd Dmg     4 NNW Pleasant View     37.67N 79.29W
05/06/2024                   Amherst            VA   NWS Employee

            large tree down across road. time estimated
            from radar.

&&

ams
Special weather statement, May 7, 2:55 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
355 PM EDT Tue May 7 2024

NCZ003-019-020-072030-
Yadkin NC-Surry NC-Wilkes NC-
355 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHERN SURRY...EAST CENTRAL WILKES AND YADKIN COUNTIES THROUGH 430
PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Hill, or over Elkin, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Boonville...
East Bend...
and Nebo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3605 8060 3628 8102 3638 8094 3628 8045
      3626 8045 3605 8056
TIME...MOT...LOC 1954Z 292DEG 27KT 3628 8088

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, May 7, 3:17 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
417 PM EDT Tue May 7 2024

NCZ005-VAZ043-072045-
Rockingham NC-Henry VA-
417 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ROCKINGHAM AND SOUTH CENTRAL HENRY COUNTIES THROUGH 445
PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eden, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayfield...
Ridgeway...
Harrisons Crossroads...
and Ruffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3656 8004 3666 7994 3657 7971 3654 7971
      3654 7962 3650 7952 3629 7958
TIME...MOT...LOC 2016Z 300DEG 21KT 3652 7981

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, May 7, 3:49 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT Tue May 7 2024

NCZ019-072115-
Wilkes NC-
449 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN WILKES COUNTY THROUGH 515 PM EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Darby, or 7 miles southeast of Deep Gap, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Wilbar...
Darby...
Wilkesboro Reservoir...
Buck...
and Millers Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3609 8146 3609 8147 3610 8148 3610 8149
      3612 8152 3633 8124 3610 8110 3607 8142
      3608 8143 3607 8144
TIME...MOT...LOC 2049Z 248DEG 17KT 3614 8144

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WP

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Rockingham

When
May 7, 4:00 PM EST
Where
Rockingham County, 2.97 mi ESE of Wentworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.380, -79.723

Thunderstorm Wind, Rockingham

When
May 7, 4:13 PM EST
Where
Rockingham County, 1.77 mi SE of Reidsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.350, -79.650

Thunderstorm winds blew down several large tree limbs and spread them across a residential yard.

Hail, Rockingham

When
May 7, 4:13 PM EST
Where
Rockingham County, 1.38 mi S of Reidsville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.350, -79.670

Hail, Rockingham

When
May 7, 4:15 PM EST
Where
Rockingham County, 0.56 mi E of Reidsville Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.330, -79.620

Thunderstorm Wind, Wilkes

When
May 7, 4:29 PM EST
Where
Wilkes County, 0.56 mi W of North Wilkesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.180, -81.160

Thunderstorm winds downed a tree near North Wilkesboro.

Hail, Wilkes

When
May 7, 4:29 PM EST
Where
Wilkes County, North Wilkesboro
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.180, -81.150

Quarter sized hail was reported in North Wilkesboro.

Thunderstorm Wind, Wilkes

When
May 7, 4:42 PM EST
Where
Wilkes County, 3.05 mi NW of Windy Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.150, -81.020

One tree was blown down by thunderstorm winds on US Highway 421 South.

Thunderstorm Wind, Surry

When
May 7, 5:23 PM EST
Where
Surry County, 1.77 mi NW of Crutchfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.300, -80.740

A tree was downed by thunderstorm winds in the 700 block of West Mount Herman Church Road, northeast of Elkin.

Hail, Surry

When
May 7, 5:29 PM EST
Where
Surry County, 1.49 mi SSE of Dobson
Measured
1.75 in hail
Reported by
Public
Coordinates
36.380, -80.710

Hail, Surry

When
May 7, 5:32 PM EST
Where
Surry County, 0.89 mi SE of Copeland
Measured
1.75 in hail
Reported by
Public
Coordinates
36.320, -80.690

Thunderstorm Wind, Surry

When
May 7, 5:42 PM EST
Where
Surry County, 0.69 mi N of Siloam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.290, -80.570

Thunderstorm winds downed a tree and a power line, which landed across both lanes of the roadway in the 6900 block of Siloam Road near Siloam Baptist Church.

Thunderstorm Wind, Surry

When
May 7, 5:42 PM EST
Where
Surry County, 2.78 mi E of Level Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.350, -80.580

Thunderstorm winds downed a tree in the 290 block of Siloam Church Road, north of the city of Siloam.

Hail, Stokes

When
May 7, 6:10 PM EST
Where
Stokes County, Mt View
Measured
1 in hail
Reported by
Public
Coordinates
36.320, -80.320

A business on Denny Road reported hail slightly larger than the size of a quarter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181145, 1181143, 1181146, 1181144, 1181147, 1183291, 1181148, 1181152, 1181151, 1181150, 1181153, 1181154, 1181157.